Texas, 2012Hail and Damaging Winds in Texas, July 9, 2012
July 9, 2012 · NWS FWD · 4 events in 3 counties and zones
A severe thunderstorm affected the eastern portions of the Fort Worth County Warning Area. This storm produced winds up to 60 MPH and quarter sized hail as it moved southwest from Rains County into Van Zandt County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $271,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm affected the eastern portions of the Fort Worth County Warning Area. This storm produced winds up to 60 MPH and quarter sized hail as it moved southwest from Rains County into Van Zandt County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 9, 5:11 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 9, 5:11 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
611 PM CDT MON JUL 9 2012
.AVIATION...
CONVECTION IS FOCUSING ACROSS BOTH THE SOUTHERN HALF OF NORTH
TEXAS WHERE MULTIPLE OUTFLOW BOUNDARIES ARE INTERACTING...AS WELL
AS NEAR THE RED RIVER IN THE VICINITY OF A WEAK FRONT. ACTIVITY
OVER SOUTHERN COUNTIES WILL AFFECT THE WACO TERMINAL FOR A FEW
MORE HOURS BEFORE DIMINISHING AFTER SUNSET...AND WILL STICK WITH
TS IN THE KACT TAF THROUGH 02Z.
STORMS NEAR THE RED RIVER ARE MOVING SOUTH IN EXCESS OF 20 KTS
BUT DECREASE RAPIDLY IN COVERAGE WEST OF FANNIN COUNTY. THERE
APPEARS TO BE AN AREA OF SUBSIDENCE ON THE BACK EDGE EDGE OF A
PERSISTENT WEAK UPPER TROUGH EXTENDING FROM THE MID MS VALLEY INTO
SOUTHEAST TX. MAY STILL INCLUDE CB WITH VCSH FOR A FEW MORE HOURS
IN THE METROPLEX DUE TO THE PRESENCE OF MESOSCALE BOUNDARIES AND
TEMPS IN THE 90S. THE 18Z RUN OF THE GFS WANTS TO DEVELOP A
NARROW BAND OF CONVECTION AFTER MIDNIGHT ALONG THE FRONT ROUGHLY
ALONG THE I 20 CORRIDOR. NOT READY BUY INTO THIS AT THIS TIME WITH
THE THOUGHT THAT STORMS WILL BE MORE LIKELY TO REDEVELOP
TOMORROW...AS THE SURFACE HEATS UP AND THE FRONT SERVES AS A
SURFACE FOCUS.
30
&&
.PREV DISCUSSION... /ISSUED 253 PM CDT MON JUL 9 2012/
VERY FEW CHANGES TO THIS PACKAGE. NORTH CENTRAL AND NORTHEAST
ZONES WERE COOLED A BIT BY THIS MORNING/S CONVECTION AND
CURRENTLY SIT IN A STORM FREE AREA SURROUNDED BY DEVELOPING
SHOWERS AND THUNDERSTORMS. HOWEVER...WITH ELEVATED INSTABILITY
CONTINUING AFTER MAX HEATING I CANNOT RULE OUT ANY AREAS FOR
POSSIBLE CONVECTION THIS EVENING AND OVERNIGHT. STORM CHANCES
APPEAR SLIGHTLY LOWER TOMORROW...BUT BY WEDNESDAY/THURSDAY DRIER
AIR MOVES INTO NORTHERN AREAS AND AND CONVECTION SHOULD BE
CONFINED MOSTLY TO AREAS SOUTH OF INTERSTATES 20/30.
GFS CONTINUES WET TREND INTO FRIDAY ACROSS THE AREA...BUT IT
SEEMS TO BE THE WET OUTLIER WITH NAM/EURO PREDICTING DRIER
CONDITIONS. WILL LEAVE LOW POPS CONFINED TO SOUTHEAST ZONES WHERE
COASTAL CONVECTION MAY APPROACH BY LATE AFTERNOON.
WITH DRIER CONDITIONS...A SLOW WARM UP BEGINS DURING THE WEEKEND
AND HIGHS SHOULD REACH MID 90S BY MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 76 91 75 91 75 / 40 50 20 20 20
WACO, TX 74 91 73 90 73 / 50 50 40 40 30
PARIS, TX 73 88 71 89 71 / 40 40 20 20 10
DENTON, TX 74 90 73 91 72 / 40 40 20 20 10
MCKINNEY, TX 73 90 72 90 71 / 40 50 20 20 10
DALLAS, TX 77 90 76 91 75 / 40 50 20 20 20
TERRELL, TX 74 90 73 89 72 / 40 50 30 30 20
CORSICANA, TX 74 89 74 90 73 / 50 50 40 40 20
TEMPLE, TX 73 89 73 88 72 / 50 50 40 40 30
MINERAL WELLS, TX 73 89 72 90 71 / 50 40 20 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
30/
Hazardous weather outlook, Jul 9, 1:55 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
255 AM CDT MON JUL 9 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
255 AM CDT MON JUL 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TODAY AND TONIGHT. CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS. LOCALIZED FLOODING
COULD OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY
AND THEN RAIN CHANCES WILL END FROM NORTH TO SOUTH WEDNESDAY NIGHT
AND THURSDAY. CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. LOCALIZED
FLOODING COULD OCCUR AND THE HIGHEST POTENTIAL FOR LOCALIZED
FLOODING WILL BE ON TUESDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SOUTHEAST OF A
CANTON...WACO...GOLDTHWAITE LINE FRIDAY THROUGH SUNDAY. THE CHANCE
FOR THUNDERSTORMS IS CONFINED TO THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION COULD BE REQUESTED THIS AFTERNOON
AND EVENING FOR STRONG STORMS WITH A THREAT FOR GUSTY DOWNBURST WINDS.
82/JLD
In the hours before
Special weather statement, Jul 9, 3:31 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 PM CDT MON JUL 9 2012
TXZ158-092200-
BELL TX-
431 PM CDT MON JUL 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN BELL COUNTY
AT 431 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BELTON...MOVING SOUTH AT 5
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BELTON...FORT HOOD...HARKER
HEIGHTS...KILLEEN...MORGAN'S POINT RESORT...NOLANVILLE...TEMPLE AND
TROY.
WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE LIKELY WITH THIS
STORM.
LAT...LON 3099 9773 3111 9782 3132 9743 3124 9734
3128 9729 3127 9726 3125 9726 3119 9721
3100 9738 3093 9759
TIME...MOT...LOC 2131Z 354DEG 5KT 3117 9756
DUNNSpecial weather statement, Jul 9, 4:00 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT MON JUL 9 2012
TXZ158-092230-
BELL TX-
500 PM CDT MON JUL 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
BELL COUNTY
AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM JUST WEST OF TEMPLE...MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 50 MPH ARE LIKELY WITH THE OUTFLOW FROM EARLIER
THUNDERSTORMS.
LAT...LON 3086 9760 3090 9782 3103 9792 3108 9790
3132 9742 3124 9734 3128 9729 3127 9726
3099 9707 3088 9726 3076 9731 3075 9733
TIME...MOT...LOC 2159Z 346DEG 9KT 3107 9744
DUNNSpecial weather statement, Jul 9, 4:31 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
531 PM CDT MON JUL 9 2012
TXZ158-160-092300-
FALLS TX-BELL TX-
531 PM CDT MON JUL 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BELL COUNTY
SOUTHERN FALLS COUNTY
AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF TEMPLE...MOVING SOUTHWEST AT 10
MPH.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. SEEK SHELTER INSIDE UNTIL THE STORM HAS
PASSED.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3087 9727 3106 9743 3126 9713 3108 9689
3106 9692 3090 9724
TIME...MOT...LOC 2231Z 026DEG 10KT 3109 9717
DUNNSpecial weather statement, Jul 9, 4:45 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
545 PM CDT MON JUL 9 2012
TXZ094-092315-
FANNIN TX-
545 PM CDT MON JUL 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN FANNIN COUNTY
AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF BONHAM...MOVING SOUTH AT 30
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BONHAM...DODD CITY...HONEY
GROVE AND BONHAM STATE PARK.
WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3385 9585 3353 9586 3353 9625 3376 9625
3375 9622 3377 9617 3380 9617 3381 9618
3384 9615 3385 9601 3388 9600 3387 9595
3389 9593
TIME...MOT...LOC 2245Z 004DEG 24KT 3374 9597
DUNNSpecial weather statement, Jul 9, 5:05 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
605 PM CDT MON JUL 9 2012
TXZ095-106-107-092330-
DELTA TX-HOPKINS TX-LAMAR TX-
605 PM CDT MON JUL 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL DELTA COUNTY
EASTERN HOPKINS COUNTY
SOUTHEASTERN LAMAR COUNTY
AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF SULPHUR SPRINGS...MOVING
SOUTHWEST AT 20 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BLOSSOM...COMO...DEPORT AND
SULPHUR SPRINGS.
WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3296 9531 3296 9565 3366 9551 3367 9530
3313 9530 3297 9530
TIME...MOT...LOC 2305Z 026DEG 17KT 3332 9538
DUNNSpecial weather statement, Jul 9, 5:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT MON JUL 9 2012
TXZ107-100015-
HOPKINS TX-
652 PM CDT MON JUL 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
HOPKINS COUNTY
AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES EAST OF SULPHUR SPRINGS...MOVING
SOUTHWEST AT 35 MPH.
WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3295 9565 3298 9567 3299 9586 3322 9586
3326 9579 3330 9575 3330 9568 3336 9559
3335 9549 3337 9541 3336 9534 3337 9531
3296 9531
TIME...MOT...LOC 2352Z 052DEG 29KT 3311 9560
DUNNEvent by event
2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Rains
- When
- July 9, 6:30 PM CST to 6:35 PM CST
- Where
- Rains County, 3.75 mi ENE of Pt Sabine Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.870, -95.820
Numerous trees were blown down throughout the western half of the county.
Thunderstorm Wind, Van Zandt
- When
- July 9, 6:58 PM CST to 6:59 PM CST
- Where
- Van Zandt County, 0.69 mi N of Wills Pt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.710, -96.000
Trees were blown down north of Wills Point due to high winds.
Lightning, Ellis
- When
- July 9, 7:00 PM CST to 7:10 PM CST
- Where
- Ellis County, 0.64 mi N of Waxahachie
- Property damage
- $271,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.409, -96.849
Waxahachie Fire Department reported that 5 houses were struck by lightning around 8 PM CDT in the city of Waxahachie. Four of the houses caught fire with varying amounts of damage. One home suffered $80,000 worth of damage, while another house only had minor damage and suffered $1,000 worth of damage. The two other homes suffered $150,000 and $40,000 of damage.
Hail, Van Zandt
- When
- July 9, 7:15 PM CST to 7:17 PM CST
- Where
- Van Zandt County, Wills Pt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.700, -96.000
A spotter for the local television station reported quarter sized hail in Wills Point.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Lightning Strike in Florida, July 9, 2012$750,000 · 0.88 in hail · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2012$23,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, July 9 to 12, 2012$200 · 1.5 in hail · 13 events
- Damaging Winds in Idaho, July 9, 2012$14,000 · 68 kt wind · 2 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, July 9, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401427, 401429, 402585, 401428.